Home Videos Photos Shop
PerezHilton CocoPerez J.Law Mila Kunis Kourt K. Trump PerezTV

EXCLUSIVE! Deni Carise, Ph.D Gives Us Insight Into Prince's Possible Drug Overdose & Explains In Detail How A 'Save Shot' Works

| Filed under: Exclusives!DrugsPrinceHealthMedicine

no title

It's always helpful to get a professional opinion.

In an EXCLUSIVE interview with the Chief Clinical Officer of Recovery Centers of America, Deni Carise, Ph.D, we got much needed info on Prince's reported drug overdose from opiates on April 15. Deni also defined exactly what a "save shot" is and revealed how it actually works. Considering the singer allegedly received a "save shot", this is particularly valuable info.

Listen: Excerpts From Prince 911 Call

While we have yet to confirm if drugs played a role in the icon's tragic death on Thursday, Carise gave us thorough explanations as to how the 57-year-old could have succumbed to an overdose that wasn't properly treated.

Take a look at the expert's take on Prince (below):

1. What type of drug overdose are these lifesaving shots used in? "When we talk about these "lifesaving shots" we're actually talking about the drug Naloxone, sold under the brand name Narcan. Naloxone reverses the effects of opioids including heroin, morphine, hydrocodone, oxycodone, opium, and methadone. However, it does not work for other drugs like sedatives (Valium, Xanax) or amphetamines.
Naloxone is becoming more common as people are increasingly being taught how to use it in an emergency situation. It has been given to police officers, ambulance technicians, outreach workers, and other first responders. In addition, many substance use disorder treatment professionals have Naloxone on-hand in case a patient overdoses. This is not a drug you need a doctor or medical professional to administer. In fact, it's being made available at many pharmacies without a prescription for people to include in their first aid kits.

It works very quickly, often in about 2 minutes. The way Narcan works is by essentially pushing the opiate off the receptors in the brain that opioids bind to and blocking the effects of the opiates.

One of the most dangerous effects of opiates is to slow down the respiratory system. An overdose may slow the respiratory system down so much that the individual stops breathing. Naloxone then pushes the opiates off of the receptors in the brain responsible for this effect. . When an individual overdoses he or she often becomes very lethargic – but even if they do not stop breathing immediately, this does not mean that the overdose is "done" because there could still be more opioids in the system. Administering Naloxone also ensures that the remaining opioids are blocked, giving the individual a greater chance at survival. The effects of Naloxone last for about 30 – 90 minutes. More information on Naloxone can be found at www.naloxoneinfo.org."

2. Explain how the shot works.

Essentially, Naloxone binds to the receptors in the brain, protecting them from the effects of opiates within a few minutes. This effect continues for approximately 30 to 90 minutes, depending on how it is injected. Many townships and organizations are offering demonstrations on how to administer Naloxone, given the current opioid epidemic in the United States. In addition, Naloxone is available in a nasal spray that can be administered whether the individual is breathing or not, making it easier for people to use in the event of an emergency.

Naloxone is widely available throughout the United States at many pharmacies like CVS without a prescription. You can find more information on where Naloxone is available in your area here: http://getnaloxonenow.org/GetNaloxone.aspx."

3. What's the recovery involved with the shot?

"There are two important things people should know about Naloxone. First, Naloxone will stop an immediate overdose for about 30 to 90 minutes, and medical attention is still absolutely essential. Second, Naloxone is an effective treatment for stopping an overdose, not for stopping addiction. It is important to help the individual seek treatment after Naloxone is administered and medical attention is received. For someone with an addiction, attention must be paid to understanding the compulsion to use the drug for the individual to achieve a meaningful recovery for substance abuse and help prevent this situation from happening again. In other words, Naloxone is treatment for the overdose, but the only true treatment for addiction of substance use disorder is committing to a recovery program.

In the event of an overdose, Naloxone's effects can be seen within two minutes. Those administering the shot will often notice that the individual, who may have stopped breathing, will begin to breathe again on their own."

4. Are you safe to fly after the shot is administered?

"I don't see any reason why an individual would be unable to fly after Naloxone was administered a long as they have been cleared by a physician."

Our big takeaway from this is that you still need medical attention after receiving Naloxone. Since Prince reportedly left the hospital right after getting the shot due to the lack of a private room, he might not have fully recovered from the overdose. As Deni said, there still could be opiates in the system despite the preventive shot.

P.S. you can check out the doc's work HERE.

[Image via AP Images/Recovery Centers of America.]

Tags: , , , , , ,

2016 Pop Culture Halloween Costume Guide
This Week In Celebrity Quotes!
Stars We Lost In 2016
Kim Kardashian's Top Weight Loss Tips!
Controversial Celebrity Dads!
Fit Celebrity Moms!